Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 3, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jan 16, 1997, 9:07 AM EST for Dare County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 16, 1997, 9:07 AM EST (14:07 UTC)
- Expired
- Jan 16, 1997, 9:30 AM EST
- In force
- 23 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Dare County, NC
The radar
The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 16, 4:45 AM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 2.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 445 m²/s²
- 0-3 km storm-relative helicity
- 645 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
180 WUUS01 KMHX 161408 RRA SVRMHX NCC055-161430- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT NC 907 AM EST THU JAN 16 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 930 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL NORTH CAROLINA ...NORTHERN OUTER BANKS IN DARE COUNTY AND THE ADJACENT COASTAL WATERS AT 906 AM DOPPLER RADAR IN NEWPORT INDICATED A SEVERE THUNDERSTORM OVER THE NORTHERN PAMLICO SOUND JUST NORTHEAST OF STUMPY POINT. THE STORM WAS MOVING NORTHEAST AT 45 MPH AND WILL PASS OVER AREAS FROM OREGON INLET TO WANCHESE BEFORE 930 AM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO AVOID DRIVING INTO AREAS WHERE WATER COVERS THE ROAD. RVT/RF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 15, 8:35 PM EST, 12 hours 32 minutes earlier.
Area forecast discussion, Jan 15, 8:35 PM EST, 12 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
835 PM EST WED JAN 15 1997
RDU: NO CHANGES.
CWF: CURRENT FCST ON TRACK WITH GALES NRN WTRS AND STRONG SCA FOR
SRN WTRS AND SOUNDS. MID SHIFT WILL HAVE TIME TO ADJUST GALES
FURTHER S IF NEED BE. WILL BE A BRIEF LULL THU AFTN AFTER PACIFIC
FRONT CROSSES WATERS THEN ANOTHER GALE THU NIGHT-ERLY FRI WITH
STRONG CAA FOLLOWG ARCTIC FRONT.
DISC: TEMPS ACROSS THE E HAVE FALLEN LIKE A ROCK THIS EVENG UNDER PC
SKIES AS WINDS HAVE DECOUPLED...FOR THE MOMENT. 00Z MHX SOUNDG HAD
PLENTY OF WARM AIR JUST OFF THE SFC JUST WAITING TO MIXED DOWN AS
LOV LVL JET CROSSES AREA AFTER MIDNIGHT. LOOKS LIKE WARM
FRONTOGENESIS OCCURRING FROM SC TO WSTRN TN AND EXTENDING E OVR THE
GULF STREAM AS TEMPS AT DSNL AND FPSN HAVE RISEN TO NEAR 60 DEGREES
AS WINDS COME AROUND TO THE S.
MAIN FCST QUESTION IS WILL THERE BE ENUF MOIST/INSTAB FOR SVR TSTMS
ERLY THU? 00Z MHX SOUNDG WAS VERY DRY AND IT WOULD TAKE
CONSIDERABLE MOISTENING TO GET L.I. BELOW ZERO IN TIME TO INTERACT
WITH VERY FVBRL THERMODYAMICS FCST OVER THE REGION BY 12Z THU. WILL
BE A CLOSE CALL. NONETHELESS...WITH AGESTROPHIC CIRCULATION
PRODUCING SIG DIV ALOFT AND LOW LVL JET OF 50-60 KTS STILL THINK
TSTMS A GOOD BET. CURRENT FCST HANDLES EXPECTED TRENDS WELL.
.MHX...GALE WARNING N OF CAPE LOOKOUT.
SCA CAPE LOOKOUT S.
SCA SOUNDS.
JMEIn the hours before
Special weather statement, Jan 16, 8:00 AM EST, 1 hour 7 minutes before
NCZ080-095-093-047-090-079-081-092-091-029-104-098-094-044-046- 045-103-161500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT NC 800 AM EST THU JAN 16 1997 ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR A LARGE PART OF EASTERN NORTH CAROLINA UNTIL 10 AM... ...COUNTIES NO LONGER IN THE WATCH INCLUDE PITT...GREENE...MARTIN... LENOIR...AND DUPLIN... AT 757 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A NARROW LINE OF SHOWERS AND A FEW THUNDERSTORMS ADVANCING RAPIDLY EAST THROUGH THE COASTAL COUNTIES. THERE HAVE BEEN NO REPORTS OF SEVERE WEATHER THIS MORNING...BUT THERE REMAINS A POTENTIAL FOR DAMAGING WIND GUSTS EAST OF A LINE FROM PLYMOUTH SOUTH TO JACKSONVILLE. THE LINE OF SHOWERS AND STORMS HAS A HISTORY OF PRODUCING WIND GUSTS TO 45 MPH AND BRIEF TORRENTIAL RAINFALL WITH UP 3/4 INCH IN A SHORT PERIOD OF TIME. PERSONS FROM EASTERN CARTERET COUNTY NORTH ACROSS THE COUNTIES ADJACENT TO THE ALBEMARLE AND PAMICO SOUNDS INCLUDING THE OUTER BANKS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS PRIOR TO 10 AM. LISTEN TO YOUR LOCAL MEDIA FOR LATER STATEMENTS OR POSSIBLE WARNINGS. RVT
Special weather statement, Jan 16, 8:01 AM EST, 1 hour 6 minutes before
NCZ080-095-093-047-090-079-081-092-091-029-104-098-094-044-046- 045-103-161500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT NC 800 AM EST THU JAN 16 1997 ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR A LARGE PART OF EASTERN NORTH CAROLINA UNTIL 10 AM... ...COUNTIES NO LONGER IN THE WATCH INCLUDE PITT...GREENE...MARTIN... LENOIR...AND DUPLIN... AT 757 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A NARROW LINE OF SHOWERS AND A FEW THUNDERSTORMS ADVANCING RAPIDLY EAST THROUGH THE COASTAL COUNTIES. THERE HAVE BEEN NO REPORTS OF SEVERE WEATHER THIS MORNING...BUT THERE REMAINS A POTENTIAL FOR DAMAGING WIND GUSTS EAST OF A LINE FROM PLYMOUTH SOUTH TO JACKSONVILLE. THE LINE OF SHOWERS AND STORMS HAS A HISTORY OF PRODUCING WIND GUSTS TO 45 MPH AND BRIEF TORRENTIAL RAINFALL WITH UP 3/4 INCH IN A SHORT PERIOD OF TIME. PERSONS FROM EASTERN CARTERET COUNTY NORTH ACROSS THE COUNTIES ADJACENT TO THE ALBEMARLE ^AND PAMICO SOUNDS INCLUDING THE OUTER BANKS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS PRIOR TO 10 AM. LISTEN TO YOUR LOCAL MEDIA FOR LATER STATEMENTS OR POSSIBLE WARNINGS. RVT
Special weather statement, Jan 16, 9:04 AM EST, 3 minutes before
NCZ080-095-093-047-081-092-104-098-094-046-045-103-161500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT NC 904 AM EST THU JAN 16 1997 ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE OUTER BANKS... ...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE REMAINDER OF EASTERN NORTH CAROLINA... AT 9 AM WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY MOVING LINE OF SHOWERS AND ISOLATED THUNDERSTORMS FROM OCROCOKE NORTH THROUGH THE PAMLICO SOUND TO WEST OF MANTEO. A WEATHER SPOTTER REPORTED A WIND GUST TO 52 MPH IN OCRACOKE ON THE SOUTHERN OUTER BANKS AT 850 AM. PERSONS ON THE OUTER BANKS FROM HATTERAS INLET NORTH TO DUCK SHOULD REMAIN ALERT FOR GUSTY WINDS TO 45 OR 50 MPH AND BRIEF TORRENTIAL DOWNPOURS AS THE LINE OF SHOWERS AND STORMS MOVE THROUGH PRIOR TO 10 AM. THE SEVERE THUNDERSTORM WATCH FOR THE REMAINDER OF EASTERN NORTH CAROLINA HAS BEEN CANCELLED. RVT &
Special weather statement, Jan 16, 9:05 AM EST, 2 minutes before
NCZ080-095-093-047-081-092-104-098-094-046-045-103-161500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT NC 904 AM EST THU JAN 16 1997 ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE OUTER BANKS... ...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE REMAINDER OF EASTERN NORTH CAROLINA... AT 9 AM WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY MOVING LINE OF SHOWERS AND ISOLATED THUNDERSTORMS FROM OCROCOKE NORTH THROUGH THE PAMLICO SOUND TO WEST OF MANTEO. A WEATHER SPOTTER REPORTED A WIND GUST TO 52 MPH IN OCRACOKE ON THE SOUTHERN OUTER BANKS AT 850 AM. PERSONS ON THE OUTER BANKS FROM HATTERAS INLET NORTH TO DUCK SHOULD REMAIN ALERT FOR GUSTY WINDS TO 45 OR 50 MPH AND BRIEF TORRENTIAL DOWNPOURS AS THE LINE OF SHOWERS AND STORMS MOVE THROUGH PRIOR TO 10 AM. THE SEVERE THUNDERSTORM WATCH FOR THE REMAINDER OF EASTERN NORTH CAROLINA HAS BEEN CANCELLED. RVT &
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 6:13 AM EST | Severe Thunderstorm Warning | MHX | Greene | 47 min |
| Jan 16, 6:28 AM EST | Severe Thunderstorm Warning | MHX | Pitt | 32 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.